MAUDE Adverse Event Report: COOK ENDOSCOPY ECLIPSE TTC WIRE GUIDED BALLOON DILATOR; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY ECLIPSE TTC WIRE GUIDED BALLOON DILATOR; KNQ, DILATOR, ESOPHAGEAL
Catalog Number ECL-16X8
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Foreign Body In Patient (2687)
Date of Event 04/10/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: an evaluation of the photos provided by the user was performed.The first photo provided was of the pouch with label which confirmed the lot number.Based off the second photo provided, the complaint could not be confirmed as it is hard to make a determination at what exact location the leakage occurred.Without return of the complaint device, further investigation could not be performed.A discrepancy or anomaly that could have contributed to the reported event was not observed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.A possible contributing factor to balloon material damage is inadequate lubrication applied to the balloon prior to advancement through the endoscope.The instructions for use direct the user: "apply a water soluble lubricant to balloon to allow easier passage through accessory channel." this activity will aid in endoscopic advancement and balloon preservation.Another possible contributing factor to balloon material damage is inadequate negative pressure applied to the balloon dilator prior to advancement through the endoscope.The instructions for use direct the user: "prior to insertion of balloon dilator, negative pressure is mandatory to maintain balloon deflation.¿ the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.Damage to the balloon material can occur if the balloon is inflated prior to advancement through the endoscope or if the balloon is inflated while partially or fully inside the accessory channel of the endoscope.The instructions for use contain the following precaution: ¿do not pre-inflate balloon.¿ the instructions for use contain the following warning: ¿recommended 100% balloon inflation pressure can be found on q.I.D.And on catheter tag of balloon dilator.¿ another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in damage to the balloon material.Prior to distribution, all eclipse ttc wire guided balloon dilators are subjected to a visual examination to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an esophageal dilation procedure, the physician used a cook eclipse ttc wire guided balloon dilator.The user advanced the device to desired position and the device could not be inflated.The user withdrew the device and found it was leaking.They replaced it was a new device to finish the procedure.
 
Additional Manufacturer Narrative
Investigation evaluation: an evaluation of the photos provided by the user was performed.The first photo provided of the pouch with label confirmed the lot number.Based off the second photo provided, it is hard to determine the exact location the leakage occurred.Our laboratory evaluation of the product said to be involved confirmed the report.The dilation balloon with stylet wire was included in the return of the device.A functional test was performed on the returned device; a ds-60cc-s was filled with water and attached to the balloon inflation port.The syringe was placed into an inflation handle, and negative pressure was applied to the balloon.After applying negative pressure, the balloon was inflated.The balloon would not hold pressure and water was seen leaking from two pinholes on the proximal side of the balloon.A visual examination of the catheter showed several kinks at 13.8 cm, 15.2 cm, 17 cm, 130.8 cm, 153.6 cm, 155.5 cm, 169.4 cm and 234.5 cm from the distal end of the device.A visual examination of the stylet wire was performed, a section of the coil spring at the distal end of the stylet wire measuring approximately 4.5 cm had unraveled and detached and there were sections of blackening on the stylet wire indicating possible corrosion.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The presence of kinking along the catheter and damage to stylet wire may indicate the device received excess pressure during handling and/or insertion into the endoscope which could contribute to device leakage.A hole in the balloon material can occur if inadequate lubricant is applied prior to advancement through the endoscope.The instructions for use state: ¿apply a water soluble lubricant to balloon to allow easier passage through accessory channel." this activity will aid in endoscopic advancement and balloon preservation.A hole in the balloon material can occur if inadequate negative pressure is applied.The instructions for use direct the user: ¿prior to insertion of balloon dilator, negative pressure is mandatory to maintain balloon deflation." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.A hole in the balloon material can occur if the balloon is inflated prior to advancement through the endoscope or if the balloon is inflated while partially or fully inside the accessory channel of the endoscope.The instructions for use contain the following precaution: ¿do not pre-inflate balloon." the instructions for use also contain the following precaution: ¿entire balloon should be extended beyond tip of endoscope, and be completely visualized and positioned, before inflation.¿ another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in a failure of the balloon material.Prior to distribution, all eclipse ttc wire guided balloon dilators are subjected to a visual inspection and functional testing to ensure device integrity.The functional tests consist of a flow and leak test.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the investigation findings that a section of the stylet wire was missing, the area representative has been directed to contact user facility to make them aware of the missing section.
 
Event or Problem Description

Brand Name
ECLIPSE TTC WIRE GUIDED BALLOON DILATOR
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6563154
Report Number1037905-2017-00266
Device Sequence Number10895963
Product Code KNQ
UDI-Device Identifier00827002256262
UDI-Public(01)00827002256262(17)190119(10)W3670267
Combination Product (Y/N)N
Initial Reporter CountryCN
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/12/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberECL-16X8
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date04/10/2017
Device Age3 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/18/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/12/2017
Supplement Report FDA Received Date06/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age44 YR